Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Springfield, MO

April 20, 2004Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2004, 7:42 PM CDT for Vernon County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 7:42 PM CDT (00:42 UTC)
Expired
Apr 20, 2004, 8:00 PM CDT
In force
18 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS53 KSGF 210042
SVRSGF
MOC217-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN MISSOURI.

* UNTIL 800 PM CDT.

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES SOUTH OF RICH HILL TO NEVADA TO 8 MILES NORTH OF      
  LIBERAL...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WALKER BY 750 PM CDT.
  NEAR SCHELL CITY BY 800 PM CDT.

THE TOWNS OF BRONAUGH...MOUNDVILLE...HORTON...MILO...HARWOOD AND
MONTEVALLO ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3804 9442 3765 9449 3766 9410 3803 9408

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:05 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 20, 6:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT TUE APR 20 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...
CLOUD COVER REMAINED ACROSS MUCH OF THE AREA THROUGH LATE AFTERNOON
WITH SUBSTANTIAL CLOUD BREAKS CONFINED TO SOUTHEAST KANSAS. AXIS OF
GREATEST SURFACE BASED INSTABILITY STRETCHED ACROSS SOUTHEAST KANSAS
AND WEST CENTRAL MISSOURI. MODIFIED 18Z KSGF SOUNDING SUGGEST CAPES
ARE NEAR 1200 J/KG ALONG THE KANSAS BORDER. MID LEVEL COOLING AND
LOWERING HEIGHTS IN RESPONSE TO A VIGOROUS COMING OUT OF WESTERN
OKLAHOMA WAS IGNITING STRONGER CONVECTION FROM SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA. A LINE OF CONVECTION EXTENDED NORTHEAST INTO
NORTH CENTRAL MISSOURI.  TORNADO POTENTIAL APPEARS TO BE CONFINED TO
SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WHERE INSTABILITY WAS
GREATEST. 0-3KM HELICITIES NEAR THE KANSAS BORDER WERE ON THE ORDER
OF 150 TO 250 M2S2. MARGINALLY LOW LCLS AND 8 TO 11 DEGREE BOUNDARY
LAYER DEW POINT SPREADS ARE SUPPORTIVE FOR AN ISOLATED TORNADO.

STORMS WILL SPREAD INTO FAR SOUTHEAST BY 7 PM AND INTO SOUTHWEST
MISSOURI AFTER 7 PM. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO.

SPOTTER ACTIVATION WILL BE NEEDED OVER EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI THIS EVENING.  A TORNADO WATCH REMAINS IN EFFECT
UNTIL 8 PM FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.  A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE LAKE OF
THE OZARKS REGION.

FOSTER

.PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT - THURSDAY)...
ALL MODELS INDICATE GOOD THUNDERSTORM COVERAGE ASSOCIATED WITH
TONIGHTS SYSTEM.  CATEGORICAL POPS WILL HANDLE THIS.  IN THE WAKE OF
THESE STORMS...TEMPERATURES WILL FALL SEVERAL DEGREES WITH LOWS IN
THE MID AND UPPER 50S BY DAWN.

A WEST TO EAST ORIENTED QUASI STATIONARY BOUNDARY WILL BE PRESSED
INTO NORTHERN ARKANSAS TOMORROW.  RAIN CHANCES WILL BE GREATER ALONG
THE MISSOURI - ARKANSAS BORDER TOMORROW AFTERNOON...DEPENDING ON
WHERE THE BOUNDARY HANGS UP.  AS A LOW LEVEL JETS DEVELOPS WEDNESDAY
NIGHT AND THURSDAY MORNING...STRONG ISENTROPIC ASCENT OVER THE AREA
WILL LIKELY PRODUCE ANOTHER ROUND OF STORMS.  STORMS MAY LINGER INTO
THURSDAY MORNING...WITH MORE DEVELOPMENT THURSDAY
AFTERNOON...DEPENDING UPON DAYTIME HEATING.

LONG TERM (FRIDAY - MONDAY)...
LONG RANGE MODELS HAVE SIGNIFICANTLY CHANGED SOLUTIONS OVER THE LAST
COUPLE OF RUNS.  THE STRONG RIDGING THAT HAS BEEN ADVERTISED FOR THE
INTERMOUNTAIN WEST THIS WEEKEND MAY HOLD OFF A FEW DAYS.  THIS WILL
HAVE EFFECTS ON THE TIMING OF FRIDAY AND NOW SATURDAYS STORM
SYSTEM.  IN ANY CASE...ACTIVE STILL LOOKS TO BE EITHER IMMINENT OR
ONGOING AT THE BEGINNING OF THE LONG TERM PERIODS.

THE PRIMARY COLD CORE ASSOCIATED WITH LONG WAVE TROUGH OUT WEST WILL
FINALLY EJECT ACROSS THE NATIONS MID SECTION.  THIS FEATURE WILL
ASSUME A SLIGHT NEGATIVE TILT ENHANCING SEVERE WEATHER POTENTIAL.
THE MAIN EVENT LATE FRIDAY AND INTO SATURDAY MORNING AS AN INTENSE
SQUALL LINE EFFECTS THE REGION.  ALL INGREDIENTS APPEAR TO COME
TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EPISODE.  AREA INTERESTS
SHOULD CONTINUE MONITORING LATER STATEMENTS AND FORECASTS CONCERNING
WIDESPREAD SEVERE THUNDERSTORMS FRIDAY AFTERNOON THROUGH SATURDAY
MORNING.

BY SUNDAY AND MONDAY...THE GFS CONFINES UPPER RIDGE DEVELOPMENT OUT
WEST WITH NORTHWEST FLOW ASSUMING A POSITION OVER MID AMERICA.  THE
GFS NOWS SHOWS A DECENT SIGNAL THAT A SHORTWAVE DISTURBANCE WILL
MIGRATE THROUGH AND AFFECT THE OZARKS WITH SOME SHOWERS AND MAYBE
THUNDER.  THE GENERAL TREND ON THIS WAVE HAS BECOME INCREASINGLY
AMPLIFIED WITH EACH CONSECUTIVE RUN.  WILL LEAVE THIS DECISION TO
THE OVERNIGHT SHIFT TO EVALUATE ONE MORE MODEL RUN BEFORE
INTRODUCING POPS INTO THE GRIDS.

CRAMER

&&

.AVIATION...
SFC OBS AND SATELLITE DATA...ALONG WITH THE 18Z KSGF SOUNDING
INDICATE A RELATIVELY THICK CLOUD LAYER PRODUCING MVFR AND VFR
CEILINGS OVER SW MO. HOWEVER...SOME LIMITED SFC HEATING ALONG WITH
MIDLEVEL COOLING WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE AREA.
SCATTERED CONVECTION HAS ALREADY DEVELOPED ALONG AN OUTFLOW BOUNDARY
OVER WEST CENTRAL MO AND EASTERN KS. EXPECT FURTHER DEVELOPMENT
ALONG THE THIS FEATURE AND ALONG AND ALONG A COLD FRONT THAT IS
EXPECTED TO MOVE INTO THE AREA THIS EVENING. CEILINGS SHOULD BE
FAIRLY HIGH BASED INITIALLY...BUT EXPECTED SOME LOCAL IFR CONDITIONS
WITH INCREASING CONVECTION THIS EVENING. CONDITIONS ARE EXPECTED TO
IMPROVE LATER TONIGHT AND WED. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 20, 2:07 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT TUE APR 20 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
207 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  TORNADOES...DAMAGING THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND
  HAIL UP TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES...DAMAGING
  WINDS...AND LARGE HAIL WILL BE POSSIBLE LATE THIS AFTERNOON
  AND THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST
  MISSOURI ALONG AND WEST OF THE HIGHWAY 13 CORRIDOR.

  EAST OF HIGHWAY 13...SEVERE THUNDERSTORMS WILL ORGANIZE INTO A
  LARGE CLUSTER.  PRIMARY HAZARDS FOR CENTRAL AND SOUTH CENTRAL
  MISSOURI WILL BE DAMAGING WINDS AND HAIL UP TO THE SIZE OF
  QUARTERS AFTER 700 PM.

  DISCUSSION:

  THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE OVER
  AREAS OF SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON.
  CLOUD COVER IS EXPECTED TO ERODE WHILE A VIGOROUS UPPER LEVEL
  DISTURBANCE APPROACHES THE AREA FROM THE SOUTHERN PLAINS.
  AS FORCING INTERACTS WITH THE UNSTABLE AIRMASS IN PLACE LATE
  THIS AFTERNOON...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
  OVER SOUTHEAST KANSAS...EVENTUALLY PROGRESSING INTO WESTERN
  MISSOURI THIS EVENING.  THIS ACTIVITY WILL EVENTUALLY ORGANIZE
  INTO A LARGE CLUSTER OF STORMS OVER SOUTHERN MISSOURI LATER
  TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL BECOMING THE PRIMARY
  THREATS EAST OF HIGHWAY 13.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY
  NIGHT INTO THURSDAY NIGHT.  ANY OF THESE COULD PRODUCE SEVERE
  WEATHER...WITH HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

  A SIGNIFICANT SEVERE WEATHER EPISODE WILL BE POSSIBLE LATE FRIDAY
  AFTERNOON AND NIGHT AS A POWERFUL STORM SYSTEM NEARS THE EASTERN
  PLAINS AND MISSOURI OZARKS.  AREA INTERESTS SHOULD MONITOR LATER
  FORECASTS AND DISCUSSIONS CONCERNING A WIDESPREAD SEVERE WEATHER
  EVENT LATE FRIDAY.

  LOCALIZED FLOODING IS ALSO POSSIBLE AS RAIN TOTALS BEGIN TO ADD UP
  LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVER EXTREME SOUTHEAST KANSAS
  AND FAR SOUTHWESTERN MISSOURI AFTER 4 PM THIS AFTERNOON.

CRAMER

In the hours before

Special weather statement, Apr 20, 2:10 PM CDT, 5 hours 32 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-010000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE APR 20 2004

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-210100-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CRAWFORD-DADE-JASPER-LAWRENCE-
MCDONALD-NEWTON-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.
210 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 93...IN
EFFECT UNTIL 800 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...DADE...JASPER...LAWRENCE...MCDONALD...
NEWTON...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT SCOTT...JOPLIN...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...PITTSBURG AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI
Special weather statement, Apr 20, 4:50 PM CDT, 2 hours 52 minutes before
MOZ055>058-068-069-010000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT TUE APR 20 2004

MOZ055>058-068-069-210300-
BENTON-CAMDEN-HICKORY-MARIES-MILLER-MORGAN-
INCLUDING THE CITIES OF...CAMDENTON AND OSAGE BEACH.
450 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 94...IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...HICKORY...MARIES...MILLER AND MORGAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON AND
OSAGE BEACH.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

@@

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:30 PM CDTSevere Thunderstorm WarningSGFBarry45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.